NewsLocal News

Actions

NYS DOH: nicotine and cannabinoid vape products now linked to pulmonary illnesses

Posted: 1:01 PM, Nov 08, 2019
Updated: 2019-11-08 13:01:57-05
CDC: Deaths associated with vaping now at 39 in US

NEW YORK (WKBW) — The New York State Department of Health issued an update Friday regarding the investigation into the outbreak of vaping-related pulmonary illnesses.

Although a cause of the vaping-related illnesses remains unclear, in August officials said that many reports involved vaping products that contained THC.

In the update issued Friday the NYS DOH says illnesses have been in reported in patients that used products that contained both THC and nicotine.

The percentages are as follows:

  • Patients who used both nicotine and cannabinoid-containing products 41 percent
  • Patients who used cannabinoid-containing products only 43 percent
  • Patients who used nicotine-containing products only 16 percent.

As of November 5th the DOH has received reports of 165 patients with vaping-related illnesses, view the breakdown by county below.

1108 vaping illnesses.jpg

The debate surrounding the safety of legal and illegal THC vapes has grown after the death of a 17-year-old Bronx teen in October, the first vaping related death in New York State.

“We are leaving no stone unturned in our investigation into this ongoing outbreak of vaping-associated illnesses, and will continue to test products, conduct case interviews and use every tool at our disposal to learn more about what is causing this public health crisis,” said Health Commissioner Dr. Howard Zucker. “In the meantime, we continue to urge New Yorkers to stop using vape products until the investigation is complete.”

For more information visit the DOH's website here.